Introduction: ACTH producing macroadenoma and pituitary apoplexy are rare in Cushings disease. Somatostatin receptor agonist Pasireotide is indicated for the treatment of patients with Cushings disease for whom surgery is not an option or has failed. We present a case of pituitary apoplexy in patient with recurrence of Cushings disease treated with Pasireotide.
Case: 38 years old female presented with quick weight gain, weakness, irregular menstruation, hirsutism, hypertension, newly diagnosed diabetes mellitus. High levels of blood cortisol and ACTH were observed. Cortisol was not suppressed after 1 mg overnight dexamethasone suppression test (DST) and after low-dose DST. High-dose DST suppressed cortisol secretion. Pituitary macroadenoma with diameter of 12×9 mm was diagnosed on MRI. Patient underwent transsphenoidal surgery in January, 2012. In 2014 recurrence of Cushings disease was diagnosed and second transsphenoidal surgery was performed in January, 2015. In November, 2015 recurrent pituitary adenoma with diameter of 15×11 mm was identified on MRI and hormonal tests confirmed hypercortisolemia with elevated ACTH again. Therapy with Pasireotide was started in January, 2016. After 9 months of successful use of this medication patient was emergently hospitalized to the Department of Endocrinology with an episode of an acute headache, nausea, vomiting. Ptosis of a right eyelid and blurred vision occurred. Head MRI demonstrated pituitary apoplexy and tumor spreading around right optical nerve and optic chiasm. Pituitary apoplexy led to hypocortisolemia and need of hydrocortisone for several days. Two weeks later normal cortisol levels were observed, hydrocortisone discontinued. Further treatment with Pasireotide 0.6 mg b.i.d. was continued. 4 months after pituitary apoplexy and further treatment with Pasireotide, ptosis and blurred vision regressed, eucortisolemia was achieved.
Conclusion: To our knowledge we report the first case of pituitary apoplexy in patient with Cushings disease treated with Pasireotide. This complication might be related to Pasireotide effect on tumorogenesis mechanisms.
20 - 23 May 2017
European Society of Endocrinology